Alert archive / Indiana / Wind Advisories in 2020

Wind Advisory 12, NWS Northern Indiana

December 23, 20206 counties in Indiana

NWS Northern Indiana issued this wind advisory at Dec 23, 2020, 3:32 AM EST for 6 counties in Indiana. It took effect at Dec 23, 2020, 10:00 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2020, 3:32 AM EST (08:32 UTC)
In effect from
Dec 23, 2020, 10:00 AM EST
Expired
Dec 23, 2020, 11:00 PM EST
In force
13 hr
Issued by
NWS Northern Indiana

Counties Cass County, IN, Fulton County, IN, Marshall County, IN, Pulaski County, IN, Starke County, IN, White County, IN

The radar

The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS73 KIWX 230832
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
332 AM EST Wed Dec 23 2020

INZ003-004-012>015-020-022-231700-
/O.NEW.KIWX.WI.Y.0012.201223T1500Z-201224T0400Z/
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Knox, North Judson, 
Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, 
Culver, Rochester, Akron, Monticello, Monon, Brookston, 
Logansport, and Royal Center
332 AM EST Wed Dec 23 2020 /232 AM CST Wed Dec 23 2020/

...WIND ADVISORY IN EFFECT FROM 10 AM EST /9 AM CST/ THIS MORNING
TO 11 PM EST /10 PM CST/ THIS EVENING...

* WHAT...South wind of 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...La Porte, St. Joseph IN, Starke, Pulaski, Marshall, 
  Fulton IN, White and Cass IN Counties.

* WHEN...From 10 AM EST /9 AM CST/ this morning to 11 PM EST /10 
  PM CST/ this evening.

* IMPACTS...Gusty wind could blow around unsecured objects. 
  Travel on east and west roadways may be difficult for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
260 
WWUS73 KIWX 231629
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
1129 AM EST Wed Dec 23 2020

INZ003-004-012>015-020-022-240000-
/O.CON.KIWX.WI.Y.0012.000000T0000Z-201224T0400Z/
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Knox, North Judson, 
Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, 
Culver, Rochester, Akron, Monticello, Monon, Brookston, 
Logansport, and Royal Center
1129 AM EST Wed Dec 23 2020 /1029 AM CST Wed Dec 23 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST /10 PM CST/
THIS EVENING...

* WHAT...South wind of 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...La Porte, St. Joseph IN, Starke, Pulaski, Marshall, 
  Fulton IN, White and Cass IN Counties.

* WHEN...From 10 AM EST /9 AM CST/ this morning to 11 PM EST /10 
  PM CST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel on east and west roadways may be difficult for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
132 
WWUS73 KIWX 231943
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
243 PM EST Wed Dec 23 2020

INZ003-004-012>015-020-022-240400-
/O.CON.KIWX.WI.Y.0012.000000T0000Z-201224T0400Z/
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Knox, North Judson, 
Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, 
Culver, Rochester, Akron, Monticello, Monon, Brookston, 
Logansport, and Royal Center
243 PM EST Wed Dec 23 2020 /143 PM CST Wed Dec 23 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST /10 PM CST/
THIS EVENING...

* WHAT...South wind of 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...La Porte, St. Joseph IN, Starke, Pulaski, Marshall, 
  Fulton IN, White and Cass IN Counties.

* WHEN...From 10 AM EST /9 AM CST/ this morning to 11 PM EST /10 
  PM CST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel on east and west roadways may be difficult for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this wind advisory went out at Dec 22, 11:50 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Dec 22, 11:50 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1150 PM EST Tue Dec 22 2020

.SYNOPSIS...
Issued at 227 PM EST Tue Dec 22 2020

Mild temperatures with rain by afternoon Wednesday will briefly
change to snow behind a sharp cold front and plummeting temperatures
Wednesday night. Sharply colder with increasing snow showers as the
day progresses Thursday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 227 PM EST Tue Dec 22 2020

Robust mid level ridging develops downstream of vigorous cyclone
lifting through the upper midwest Wed as temps make a run toward 50.
Rain will hold off until late aftn coinciding with ewd arrival of
pre-frontal trough and delayed nwd moisture return.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 227 PM EST Tue Dec 22 2020

Sharp cold frontal passage Wed night crashed sfc temps late as tail
end of frontal induced precip changes over to a bit of snow before
ending by morning. Exception though lies with wrn extent of induced
frontal wave lifting up through ern OH Thu. Another slight swwd
shift in upper trough axis noted in most 12Z guidance which points
to a bit more potential snow accumulation esp toward the I75
corridor and perhaps flirt with advisory criteria. Gradient in
progged snowfall across OH quite significant and any further wwd
shift will make for certain problems yet at this juncture will hold
off on headlines there given uncertainty on shape/track of closed H5
wave.

Of greater concern attm is rapid/intense low level thermal troughing
that develops by daybreak Thu across lake Michigan. Primary
difficulty is predominant low level flow trajectory that arises in
response to negatively tilting upper trough axis and where exactly
that tracks over the OH valley. Regardless 12Z consensus offers
broad/deep cyclonic curvature through wrn/nwrn extent of upper low
by Thu evening timed with sewd wrap of departing upper midwest
cyclones mid lvl moisture plume. This also corresponds to maximum
low level thermal trough intensity and should promote multiple
intense snow bands given lake modulated instability which then
continues through Fri am ahead of secondary upper wave rotating
through the lakes. Overlap of the above heralds potential sig lake
effect snow nw Thu night/Fri. However placement/extent of highest
risk area remains uncertain given H5 wave track scatter.

Thereafter active yet progressive flow aloft continues with quick
moderation out of initial cold airmass this weekend ahead of ewd
ejecting pac wave into the wrn lakes by late Sun. Phasing issues
with nrn stream disturbance amplifying through the nrn lakes
Mon poses various questions esp given little continuity among some
solutions in prior run handling of track and intensity.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1146 PM EST Tue Dec 22 2020

Primary focus on first half terminal forecast is on surface based
winds, ramping in broad/deepening warm sector through time.
Sufficient boundary layer decoupling to likely maintain wind shear
concerns into mid Wednesday afternoon. Narrow/parallel prefrontal
moisture ridge could afford spotty light shower with ceilings
lowering into MVFR. Sharp veering/colder temperatures just beyond
current forecast timeframe.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Warning from 4 AM Wednesday to 1 AM EST Thursday for LMZ043-
     046.

&&

SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 22, 3:04 PM EST, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
304 PM EST Tue Dec 22 2020

INZ005>009-012>018-020-022>027-032>034-MIZ079>081-OHZ001-002-004-005-
015-016-024-025-231000-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
304 PM EST Tue Dec 22 2020 /204 PM CST Tue Dec 22 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts from the south of 30 to 40 miles per hour are expected
Wednesday ahead of a cold front. Rain will change to snow overnight
Wednesday night. Sharply colder with wind chills in the single
digits on Thursday and near zero Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-004-MIZ077-078-231000-
La Porte-St. Joseph IN-Berrien-Cass MI-
304 PM EST Tue Dec 22 2020 /204 PM CST Tue Dec 22 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts from the south of 30 to 40 miles per hour are expected
Wednesday ahead of a cold front. Rain will change to snow overnight
Wednesday night. Sharply colder with wind chills in the single
digits on Thursday and near zero Thursday night. Lake effect snow
may result in areas of hazardous travel conditions Thursday
evening through Christmas Day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-231000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
304 PM EST Tue Dec 22 2020

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY
NIGHT...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 10:17 PM ESTGale WarningIWX33 hr
Dec 23, 2:36 PM ESTWinter Storm WatchIWX13 hr
Dec 23, 2:36 PM ESTWinter Weather AdvisoryIWXElkhart48 hr

Nearby

Wind Advisories in Indiana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.